Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 217, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 19, 2005, 7:47 PM MDT for Phillips County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 7:47 PM MDT (01:47 UTC)
- Expired
- Aug 19, 2005, 8:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Phillips County, CO
The radar
The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 8:17 PM MDT | HAIL 0.88 | 9 S Holyoke, CO | COMPLETELY DESTROYED PINTO BEAN CROP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3268 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 200147 SVRBOU COC095-200230- /O.NEW.KBOU.SV.W.0217.050820T0147Z-050820T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 747 PM MDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PHILLIPS COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF HOLYOKE * UNTIL 830 PM MDT * AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF WAGES...OR ABOUT 10 MILES WEST OF HOLYOKE...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES... PLEASANT VALLEY...PAOLI...HOLYOKE...HIGHLAND CENTER...HAXTUN... FAIRFIELD AND AMHERST. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 4074 10266 4045 10267 4044 10206 4074 10207 $$ ENTREKIN
2 follow-up statements
000 WWUS55 KBOU 200214 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 814 PM MDT FRI AUG 19 2005 COC095-200230- /O.CON.KBOU.SV.W.0217.000000T0000Z-050820T0230Z/ PHILLIPS CO- 814 PM MDT FRI AUG 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM MDT FOR EASTERN PHILLIPS COUNTY... AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF HOLYOKE...MOVING EAST AT 25 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT VALLEY...HOLYOKE AND AMHERST. LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4074 10245 4044 10246 4044 10206 4074 10207 $$
000 WWUS55 KBOU 200230 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 827 PM MDT FRI AUG 19 2005 COC095-200237- /O.EXP.KBOU.SV.W.0217.000000T0000Z-050820T0230Z/ PHILLIPS CO- 830 PM MDT FRI AUG 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS COUNTY EXPIRED AT 830 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND MOVED INTO NORTHEASTERN YUMA COUNTY...WHERE A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT. LAT...LON 4074 10245 4044 10246 4044 10206 4074 10207 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:20 PM MDT, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 19, 2:20 PM MDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 220 PM MDT FRI AUG 19 2005 .SHORT TERM...MAIN JET RELATED FORCING IS ON THE NORTHERN AND SOUTHERN FRINGES OF OUR AREA THIS EVENING...BUT LIKE YESTERDAY THERE IS STILL ENOUGH MOISTURE FOR WEAK CONVECTION. ONCE AGAIN WIND WILL BE THE MAIN FEATURE OF THE STORMS. THERE IS A BIT LESS MOISTURE IN THE MOUNTAINS AND A BIT MORE ON THE PLAINS COMPARED TO YESTERDAY... COULD HAVE A BIT STRONGER CONVECTION OUT TOWARD THE EASTERN BORDER. WHILE I EXPECT QUITE A DECREASE IN STORMS AT SUNSET...THE BLOB OVER UTAH WILL LIKELY STICK TOGETHER AND WILL BRUSH THE SOUTHERN FRINGES OF OUR AREA THROUGH THE EVENING. DITTO FOR THE BAND SCOOTING ALONG THE NORTHERN BORDER. I WILL EXTEND SOME LOW POPS AFTER MIDNIGHT FOR THIS. ON SATURDAY MOISTURE WILL BE LINGERING OVER SOUTHEASTERN COLORADO...WITH SOME DRYING FURTHER NORTH. SUNSHINE SHOULD HEAT THE REMAINING MOISTURE...COULD BE A MAXIMA OF ACTIVITY ON THE EDGE OF THE CLOUD SHIELD ON THE SOUTHERN FRINGE OF OUR AREA. WHILE SURFACE WINDS WILL BE LIGHT...THERE MAY BE ENOUGH CAPE FOR A FEW SEVERE THUNDERSTORMS. THERE IS ACTUALLY SOME WARMING ALOFT WHICH MAY HELP LIMIT CONVECTION IN THE NORTHERN PART OF THE AREA. RAISED TEMPS A BIT SATURDAY FOR THIS AND MORE SUN. .LONG TERM...WEAK WESTERLY FLOW ALOFT IS PROGGED FOR THE FORECAST AREA SATURDAY NIGHT WITH THE UPPER RIDGE CENTER TO OUR SOUTHWEST. THE QG VERTICAL VELOCITY FIELDS SHOW VERY WEAK UPWARD MOVING AIR PROGGED FOR SUNDAY...THEN WEAK DOWNWARD MONDAY LATE IN THE DAY. LOW LEVEL PRESSURE AND WIND FIELDS SHOW EAST-SOUTHEASTERLY FLOW IN THE BOUNDARY LAYER FOR SUNDAY...THAN NORMAL DIURNAL WIND PATTERNS FOR MONDAY. FOR MOISTURE...LIMITED MID AND UPPER LEVEL MOISTURE IS PROGGED SATURDAY EVENING. BY SUNDAY AFTERNOON/EVENING...THERE IS A BIT MORE IN THE MID AND UPPER LEVELS. SOME HANGS AROUND OVERNIGHT IN THE UPPER LEVELS. MONDAY LOOKS ABOUT THE SAME AS SUNDAY. THE BOUNDARY LAYER DEW POINT FIELDS HAVE DECENT VALUES FLUSHED EAST LATE SATURDAY. BUT SUNDAY AFTERNOON...THEIR ARE DEW POINTS NEAR 60 F OVER THE NORTHEAST CORNER. THEY ARE EAST AGAIN MONDAY. THE THETA-E AXIS IS EAST OF THE FORECAST AREA SATURDAY EVENING. IT GETS INTO THE FAR NORTHEAST CORNER LATE DAY SUNDAY. ITS A BIT EAST OF THERE LATE DAY MONDAY. THERE IS SOME CAPE OVER THE NORTHEAST SATURDAY EVENING...BETTER SUNDAY LATE DAY...EVEN SOME OVER THE FRONT RANGE. ON MONDAY THERE IS SOME ALL OVER...THE BEST OVER THE NORTHEAST CORNER...BUT OVERALL LESS THAN SUNDAY. CROSS SECTIONS SHOW DECENT STEEP LAPSE RATES IN THE LOWER LEVELS. THERE IS A CAP IN THE MID LAYERS SATURDAY AND SUNDAY...LESS OF ONE ON MONDAY. THE POTENTIAL INSTABILITY IS PRETTY GOOD ALL THREE DAYS. THERE IS LIMITED QPF INDICATED ALL THREE DAYS...THE MOST SUNDAY LATE DAY. SO THE BEST POPS WILL BE SUNDAY...BUT ONLY SLIGHTLY HIGHER THAN THE OTHER TWO DAYS...WHICH WILL HAVE THE BARE MINIMUM. FOR TEMPERATURES... READINGS WILL NOT FLUCTUATE GREATLY THROUGH THE PERIOD. THE WARMEST DAY WILL BE MONDAY...BUT NOT MUCH DIFFERENT FROM SUNDAY. FOR THE LAST FOUR DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE THE UPPER RIDGE FLATTENED QUITE A BIT ON TUESDAY...WITH ZONAL FLOW ALOFT. THE RIDGE STAYS FLATTENED ON WEDNESDAY WITH AN UPPER TROUGH MOVING EASTWARD TO OUR NORTH. BY FRIDAY...THE FLOW ALOFT IS NORTHWESTERLY. ON SATURDAY IT CONTINUES WITH THE UPPER RIDGE BUILDING BACK TO OUR WEST. THERE IS SOME MID AND UPPER LEVEL MOISTURE INDICATED TUESDAY THROUGH THURSDAY. ON FRIDAY...THE MOISTURE INCREASES. WILL KEEP LIMITED POPS THROUGH THE PERIOD. TEMPERATURES LOOK AROUND NORMAL. && .BOU...NONE. && GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Aug 19, 11:28 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1128 AM MDT FRI AUG 19 2005 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1128 AM MDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT WITH STORMS TODAY. A FEW MAY ALSO PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL...BUT MOST WILL PRODUCE ONLY A SPRINKLE. NEAR THE NORTHEAST CORNER OF THE STATE THERE WILL BE A BIT MORE MOISTURE WITH A BETTER CHANCE OF SIGNIFICANT RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE OVER THE PLAINS SATURDAY AFTERNOON WITH THE PRIMARY THREAT BEING LARGE HAIL. THE PATTERN OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY IN THE EXTENDED PERIOD...ALTHOUGH A DECREASE IN STORM ACTIVITY IS EXPECTED BY WEDNESDAY OR SO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 19, 6:16 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST CROOK 40.86N 102.80W
08/19/2005 77 MPH LOGAN CO CO-OP OBSERVER
0600 PM HAIL CROOK 40.86N 102.80W
08/19/2005 0.75 INCH LOGAN CO CO-OP OBSERVER
&&
CLBLocal storm report, Aug 19, 7:46 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
746 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 5 SE ST PETERSBURG 40.51N 102.75W
08/19/2005 80 MPH LOGAN CO PUBLIC
0600 PM HAIL CROOK 40.86N 102.80W
08/19/2005 0.75 INCH LOGAN CO CO-OP OBSERVER
0557 PM TSTM WND GST CROOK 40.86N 102.80W
08/19/2005 77 MPH LOGAN CO CO-OP OBSERVER
&&
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:19 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 26 min |
| Aug 19, 9:35 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 40 min |
| Aug 19, 10:09 PM MDT | Flash Flood Warning | BOU | Phillips | 3 hr |
| Aug 20, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.